Alert archive / Missouri / Tornado Warnings in 2010

Tornado Warning 44, NWS St. Louis, MO

June 4, 2010Adams County, Illinois; Lewis County, Marion County, Missouri

NWS St. Louis, MO issued this tornado warning at Jun 4, 2010, 6:58 PM CDT for Adams County, Illinois; Lewis County, Marion County, Missouri. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2010, 6:58 PM CDT (23:58 UTC)
Expired
Jun 4, 2010, 7:28 PM CDT
In force
30 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Adams County, IL, Lewis County, MO, Marion County, MO

The radar

The St Louis radar (KLSX), 162 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 7:07 PM CDTFUNNEL CLOUD3 Ne Ewing, MO
Jun 4, 7:07 PM CDTHAIL 1.753 N Ewing, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 3:54 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 12.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2010-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2010-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WFUS53 KLSX 042358
TORLSX
ILC001-MOC111-127-050045-
/O.NEW.KLSX.TO.W.0044.100604T2358Z-100605T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CDT FRI JUN 4 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL ADAMS COUNTY IN WEST CENTRAL ILLINOIS...
  SOUTHEASTERN LEWIS COUNTY IN NORTHEAST MISSOURI...
  NORTH CENTRAL MARION COUNTY IN NORTHEAST MISSOURI...

* UNTIL 745 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR EWING...OR 14 MILES SOUTHWEST OF CANTON...
  AND MOVING SOUTHEAST AT 25 MPH.

  IN ADDITION...HAIL UP TO THE SIZE OF PING PONG BALLS HAS BEEN      
  REPORTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  QUINCY...EWING...MAYWOOD AND TAYLOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3994 9135 3981 9169 4006 9182 4015 9166
TIME...MOT...LOC 2358Z 328DEG 22KT 4002 9174

$$

KANOFSKY
2 follow-up statements
295 
WWUS53 KLSX 050017
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT FRI JUN 4 2010

ILC001-MOC111-127-050045-
/O.CON.KLSX.TO.W.0044.000000T0000Z-100605T0045Z/
ADAMS IL-MARION MO-LEWIS MO-
717 PM CDT FRI JUN 4 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN LEWIS...NORTH
CENTRAL MARION AND WEST CENTRAL ADAMS COUNTIES UNTIL 745 PM CDT...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR MAYWOOD...OR 11 MILES SOUTHWEST OF CANTON...
MOVING SOUTHEAST AT 25 MPH.

IN ADDITION...HAIL UP TO THE SIZE OF PING PONG BALLS HAS BEEN 
REPORTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  QUINCY AND TAYLOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4001 9173 4008 9156 3994 9135 3983 9163
TIME...MOT...LOC 0017Z 307DEG 22KT 3997 9158

$$

KANOFSKY
896 
WWUS53 KLSX 050028
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
728 PM CDT FRI JUN 4 2010

ILC001-MOC111-127-050038-
/O.CAN.KLSX.TO.W.0044.000000T0000Z-100605T0045Z/
ADAMS IL-MARION MO-LEWIS MO-
728 PM CDT FRI JUN 4 2010

...THE TORNADO WARNING FOR SOUTHEASTERN LEWIS...NORTH CENTRAL MARION
AND WEST CENTRAL ADAMS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4001 9173 4008 9156 3994 9135 3983 9163
TIME...MOT...LOC 0028Z 307DEG 22KT 3993 9151

$$

KANOFSKY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Jun 4, 4:04 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 4, 4:04 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
404 PM CDT FRI JUN 4 2010

.DISCUSSION...
/350 PM CDT FRI JUN 4 2010/

PRIMARY CONCERNS WITH THIS FCST PCKG ARE AFTN/EVE TSRA...POTENTIAL
FOR A NOCTURNAL MCS IMPACTING THE AREA OVERNIGHT...AND PCPN CHCS
THROUGH THE WEEK.

TSRA EXPECTED TO DVLP THIS AFTN/EVE NEAR THE MO/IA BORDER INVOF A
QUASISTATIONARY FNT STRETCHING FM NERN KS/SERN NE THROUGH NWRN MO
INTO SERN IA AND NRN IL. MID-AFTN MLCAPE VALUES RANGED FM 1500 TO
2500 J/KG ACROSS THE CWA WITH MUCH HIGHER VALUES NOTED FARTHER NW.
SOME OF THE STORMS THAT DVLP THIS AFTN/EVE COULD PRODUCE LARGE HAIL
OR DAMAGING WINDS GIVEN 30-40 KTS OF 0-6 KM SHEAR WITH AMPLE
INSTABILITY.

ATTN THEN TURNS TO PCPN CHCS OVERNIGHT AS H85 LLJ RAMPS UP TO THE
WEST. LLJ IMPINGING ON THE QUASISTATIONARY FNT OVER NW MO/ERN KS
SHOULD LEAD TO DVLPMT OF A MCS. THE DIFFICULT PART IS DETERMINING
WHETHER THE MCS WILL TRACK INTO THE CWA OVERNIGHT...AND
UNFORTUNATELY THIS MAY NOT BE KNOWN UNTIL AFTER IT HAS ALREADY
DVLPD. BOTH BACKBUILDING AND FORWARD PROPAGATING CORFIDI VECTORS
POINT E/ESE IN IA BUT TURN TO THE SE/S IN MO. THIS SUGGESTS THAT
THE EVENTUAL TRACK OF THE MCS WILL DEPEND HIGHLY ON WHERE IT
INITIATES AND THE STRENGTH OF ITS COLD POOL. IF THE MCS FORMS IN
NEB OR IA IT SHOULD REMAIN N OF THE CWA ALTHOUGH ITS SRN EDGE MAY
CLIP FAR NERN MO AND EXTREME W CENTRAL IL. IF THE MCS FORMS
FARTHER SOUTH IT COULD AFFECT NRN PARTS OF THE CWA. GIVEN THE
UNCERTAINTIES INVOLVED...I MAINTAINED A GENERAL NORTH TO SOUTH POP
GRADIENT WITH THE HIGHEST CHCS IN THE FAR NRN PARTS OF THE CWA FOR
TONIGHT.

TSRA CHCS CONTINUE ON SAT WITH AN UNSTABLE AIR MASS AND OUTFLOW
BDRYS FM OVERNIGHT CONVECTION. VALUES OF CAPE AND SHEAR WILL BE
SUFFICIENT FOR SEVERE THUNDERSTORMS ON SAT BEFORE THE BDRY
PROGRESSES S OF THE CWA AND HIGH PRESSURE BUILDS IN TO THE AREA.
PATTN TRANSITIONS TO NW FLOW ALOFT BY SUN AS AN UPPER LVL RIDGE
BUILDS ACROSS THE WRN CONUS. CONDITIONS STILL LOOK FAVORABLE FOR
TSRA EARLY NEXT WEEK ON MON/MON NIGHT AND TUE/TUE NIGHT AS A LOW
PRESSURE SYSTEM LIFTS A WMFNT NEWD THROUGH THE AREA. ECMWF/GFS
CONTINUE TO DISAGREE ON HOW FAR S THE BDRY PROGRESSES.

KANOFSKY

&&

.AVIATION...
/1233 PM CDT FRI JUN 4 2010/

BIGGEST CONCERN IS PLACEMENT AND TIMING OF CONVECTION. TSTMS
SHOULD FIRE ALONG BOUNDARY ALONG IA/MO BORDER BY 21Z AND SLOWLY
PROGRESS ESE. NOT SURE ON COVERAGE OF THIS ACTIVITY SO HANDLING IT
WITH CB AND VCTS AT KUIN/KCOU. AT LEAST ONE MCS IS EXPECTED TO
DEVELOP ACROSS SD/NE/IA OVERNIGHT. HARD TO DETERMINE JUST HOW FAR
SOUTH THE SOUTHERN EDGE WILL MAKE IT. MODELS SHOW MOST OF THE
ACTION STAYING NORTH OF THE MO/IA BORDER...BUT WOULD NOT BE
SURPRISED IF IT MADE IT DOWN TO I-70. IF THE SCENARIO OF A COUPLE
NIGHTS AGO IS ANY INDICATION...THE OUTFLOW BOUNDARY MAY PUSH EVEN
FURTHER SOUTH THAN THAT. DUE TO TIMING/PLACEMENT/COVERAGE
ISSUES...HANDLING THE UNCERTAINTY WITH CB GROUPS FOR KCOU/KSUS.
KUIN HAS THE BEST CHANCE FOR TSTMS OVERNIGHT...BUT UNSURE ON
TIMING...SO COVERING CHANCES WITH VCTS. THIS ACTIVITY SHOULD MOVE
OUT DURING THE MORNING HOURS ONLY TO HAVE MORE TSTMS DEVELOP ALONG
A COLD FRONT SATURDAY AFTERNOON/EVENING. OUTSIDE OF THUNDERSTORMS...
EXPECT VFR CONDITIONS WITH SOUTHERLY WINDS AROUND 10 KTS.

SPECIFICS FOR KSTL...

NOT CONFIDENT THAT THE CONVECTION THIS AFTERNOON/EVENING WILL MAKE IT FAR
ENOUGH SOUTH TO AFFECT THE TERMINAL...SO LEFT A MENTION OF CB. THE
SAME HOLDS TRUE FOR ANY OF THE OVERNIGHT MCS ACTIVITY. IF THE
CONVECTION STAYS NEAR I-80...KSTL SHOULD BE OK. BUT IF IT DROPS
DOWN TO THE IA/MO BORDER...MODELS INDICATE IT COULD SURGE SOUTH
ESPECIALLY AFTER MIDNIGHT.

MILLER

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 4, 4:08 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT FRI JUN 4 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
408 PM CDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
INTERSTATE 70 TONIGHT. DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
INTERSTATE 70 ON SATURDAY. THE PRIMARY THREATS ARE DAMAGING WINDS
AND LARGE HAIL.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM LATE MONDAY THROUGH
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS PARTS OF NORTHEAST
MISSOURI AND FAR WEST CENTRAL ILLINOIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

KANOFSKY

In the hours before

Local storm report, Jun 4, 6:23 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     WALL CLOUD       LA BELLE                40.12N  91.91W
06/04/2010                   LEWIS              MO   FIRE DEPT/RESCUE

            FIRE DEPARTMENT OBSERVED A ROTATING WALL CLOUD NEAR THE
            WEST SIDE OF LA BELLE

&&

JP
Local storm report, Jun 4, 6:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
626 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             COLONY                  40.25N  91.98W
06/04/2010  E2.00 INCH       KNOX               MO   TRAINED SPOTTER

&&

JP
Local storm report, Jun 4, 6:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
634 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             LEWISTOWN               40.08N  91.81W
06/04/2010  E1.50 INCH       LEWIS              MO   TRAINED SPOTTER

&&

JP
Local storm report, Jun 4, 6:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 NE LEWISTOWN          40.10N  91.79W
06/04/2010  E0.88 INCH       LEWIS              MO   TRAINED SPOTTER

&&

JP
Local storm report, Jun 4, 6:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
650 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     FUNNEL CLOUD     5 NW LEWISTOWN          40.14N  91.88W
06/04/2010                   LEWIS              MO   TRAINED SPOTTER

&&

GKS
Local storm report, Jun 4, 6:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             MONTICELLO              40.12N  91.71W
06/04/2010  E1.75 INCH       LEWIS              MO   EMERGENCY MNGR

&&

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:55 AM CDTRiver Flood WarningLSXCallaway, Osage30 days
Jun 4, 9:55 AM CDTRiver Flood WarningLSXGasconade, Montgomery29 days
Jun 4, 5:42 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis48 min
Jun 4, 6:21 PM CDTTornado WarningLSXKnox, Lewis30 min
Jun 4, 6:31 PM CDTTornado WarningLSXKnox, Lewis44 min

Nearby

Tornado Warnings in Missouri, 2010Tornado Warnings in Illinois, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.